The trusted source for
healthcare information and
Reports of Thrombocytopenia Associated with Herbal Remedies, Dietary Supplements, Foods, and Beverages
Abstract & Commentary
By Dónal P. O'Mathùna, PhD. Dr. O'Mathùna is Senior Lecturer in Ethics, Decision- Making & Evidence, School of Nursing, Dublin City University, Ireland; he reports no financial relationship to this field of study.
Synopsis: Thrombocytopenia is a well-established adverse effect of many conventional drugs. This systematic review found few reports of such adverse effects associated with complementary and alternative medicines, herbal remedies, nutritional supplements, foods, and beverages.
Source: Royer DJ, et al. Thrombocytopenia as an adverse effect of complementary and alternative medicines, herbal remedies, nutritional supplements, foods, and beverages. Eur J Haematol 2010 Jan 5; Epub ahead of print.
This team of reviewers have significant experience evaluating reports of drug-induced thrombocytopenia, which they make available on the Internet and update every 2 years (www.ouhsc.edu/platelets/ditp.html).1 Past reviews have excluded reports of thrombocytopenia associated with complementary and alternative medicines, herbal remedies, nutritional supplements, foods, and beverages. This review focused on reports of this adverse effect associated with these products.
A wide search strategy was used to identify all reports of interest. Eleven databases were searched, including those focused on conventional medicine (such as Medline and EMBASE) and complementary and alternative medicine (CAM), such as the Natural Medicines Comprehensive Database. The bibliographies of all retrieved articles were also searched for additional reports.
Articles were included only if they contained primary data on patients of any age. Articles were excluded if insufficient patient data were included, the platelet count was not less than 100,000/mL, the substance used was a known toxin or illegal, or if an excessive amount of the substance was taken with the intention of causing harm.
Articles retrieved were independently appraised by the three authors. Data were extracted to determine the level of evidence for a causal association between the substances and thrombocytopenia. Explicit criteria for these determinations were reported and had been developed previously for the reviews of conventional drugs. Different assessments were resolved through discussions between the authors.
Six articles were identified that described seven patients with thrombocytopenia associated with quinine-containing beverages, such as tonic water. In six of the seven patients the causal association was determined to be definite. An additional 27 articles met the review's inclusion criteria. These reported 47 patients with thrombocytopenia who had consumed 25 different substances. The reports came from 12 different countries and their publications spanned 72 years.
The substances with definite evidence of causal association were milk, cranberry juice, Jui (a Chinese herbal tea with two cases reported), Lupinus termis (a North African bean), and tahini (pulped sesame seeds). Four substances had probable evidence of causal association, including bajiaolian (a potentially lethal Chinese herbal tea known better in Western medicine as podophyllum), mourning cypress, milk (again), and vitamin A (62,000 units per day mistakenly given to a newborn from 10 days old to 3 months). Five articles described five patients with possible evidence of a causal association with thrombocytopenia. The substances here were a dietary supplement called Complete Thymic Formula, chromium picolinate, Echinacea pallida, St. John's wort, and nicotinamide. Eight patients were described with thrombocytopenia but the authors evaluated the causal association as unlikely. Reports of the remaining 24 patients were excluded after detailed evaluation of the complete text of the reports.
With the exception of quinine-containing beverages, the reviewers concluded that there were "surprisingly few" associations of thrombocytopenia and the products covered by this review.
Blood clotting problems and interactions with blood thinning drugs are commonly raised as potential concerns with herbs and dietary supplements. Thrombocytopenia, or a low platelet count, can be caused by several factors. A number of conventional drugs have been shown to cause thrombocytopenia. With increased attention being paid to the adverse effects of herbal remedies and dietary supplements, questions have been raised about whether such products might lead to thrombocytopenia. Quinine is known to cause thrombocytopenia, and in 2006 the FDA ordered unapproved quinine drugs off the market because of their "off-label" use for the treatment of leg cramps.2
This review involved a systematic and broad search for reports of thrombocytopenia associated with dietary supplements and similar products. The methodology used was thorough and explicit. The criteria used to determine the level of evidence for an association were explicit and determined prior to conducting the review. A wide variety of databases was searched, including those most likely to include CAM case reports.
In spite of their methodology and experience, the reviewers reported difficulty evaluating many of the reports. Many of the case reports were missing important information necessary to allow confidence about the level of evidence determined.
The lack of published reports of thrombocytopenia can be explained in a number of different ways. Such associations may be relatively rare, with quinine-containing beverages being the exception. On the other hand, the associations may be more common but not reported because clinicians do not ask about CAM products when investigating thrombocytopenia. Also, providers and users of CAM products may not be aware of the need to report adverse effects. Only further, longitudinal studies involving users of these products will be able to determine if thrombocytopenia is as rare an adverse effect of CAM products, foods, and beverages as this review has found.
This systematic review summarizes the evidence currently available, but also points to the importance of vigilance in this area. Since some definite associations were discovered, clinicians caring for patients with thrombocytopenia of unknown origin should ask about any supplements or beverages consumed and publish reports when associations are verified.
1. Swisher KK, et al. Drug-induced thrombocytopenia. An updated systematic review, 2008. Drug Saf 2009;32:85-86.
2. FDA. FDA Advances Effort Against Marketed Unapproved Drugs. 11 December 2006. Available at: www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2006/ucm108799.htm. Accessed Feb. 5, 2010.